Alert archive / Indiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 76, NWS Indianapolis, IN

August 25, 2018Decatur County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 25, 2018, 7:14 PM EDT for Decatur County, Indiana. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2018, 7:14 PM EDT (23:14 UTC)
Expired
Aug 25, 2018, 7:45 PM EDT
In force
31 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Decatur County, IN

The radar

The Indianapolis radar (KIND), 89 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 7:15 PM EDTTSTM WND DMG1 Nnw Greensburg, INTRAFFIC LIGHT DAMAGED FROM HAIL. TIME ESTIMATED FROM RADAR.
Aug 25, 7:17 PM EDTHAIL 2.751 E Greensburg, INLOCATED AT NORTH COUNTY ROAD 80 NE AND EAST CENTRAL AVENUE...THE EASTERN CITY LIMITS OF GREENSBURG.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1422 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

142 
WUUS53 KIND 252314
SVRIND
INC031-252345-
/O.NEW.KIND.SV.W.0076.180825T2314Z-180825T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
714 PM EDT SAT AUG 25 2018

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Eastern Decatur County in central Indiana...

* Until 745 PM EDT.

* At 713 PM EDT, a severe thunderstorm was located over Greensburg,
  or 13 miles west of Batesville, moving southeast at 25 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Greensburg, Millhousen and Newpoint. 

This includes Interstate 74 between mile markers 134 and 143.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3919 8544 3935 8552 3939 8542 3931 8530
      3927 8530
TIME...MOT...LOC 2313Z 328DEG 22KT 3935 8545 

HAIL...1.75IN
WIND...60MPH
 
$$

JAS
3 follow-up statements
411 
WWUS53 KIND 252322
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
722 PM EDT SAT AUG 25 2018

INC031-252345-
/O.CON.KIND.SV.W.0076.000000T0000Z-180825T2345Z/
Decatur IN-
722 PM EDT SAT AUG 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR EAST CENTRAL DECATUR COUNTY...

At 721 PM EDT, a severe thunderstorm was located near Greensburg, or
10 miles west of Batesville, moving southeast at 25 mph.

HAZARD...Tennis ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Greensburg, Millhousen and Newpoint. 

This includes Interstate 74 between mile markers 136 and 143.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3920 8542 3933 8549 3938 8540 3931 8530
      3927 8530
TIME...MOT...LOC 2321Z 325DEG 22KT 3931 8541 

HAIL...2.50IN
WIND...60MPH
 
$$

JAS
958 
WWUS53 KIND 252334
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
734 PM EDT SAT AUG 25 2018

INC031-252345-
/O.CON.KIND.SV.W.0076.000000T0000Z-180825T2345Z/
Decatur IN-
734 PM EDT SAT AUG 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR EAST CENTRAL DECATUR COUNTY...

At 734 PM EDT, a severe thunderstorm was located 7 miles southwest of
Batesville, moving southeast at 25 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Newpoint.

This includes Interstate 74 between mile markers 141 and 143.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3922 8538 3927 8542 3934 8534 3931 8530
      3927 8530
TIME...MOT...LOC 2334Z 323DEG 22KT 3925 8534 

HAIL...2.00IN
WIND...60MPH
 
$$

JAS
192 
WWUS53 KIND 252343
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
743 PM EDT SAT AUG 25 2018

INC031-252353-
/O.EXP.KIND.SV.W.0076.000000T0000Z-180825T2345Z/
Decatur IN-
743 PM EDT SAT AUG 25 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL DECATUR COUNTY
WILL EXPIRE AT 745 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3922 8538 3927 8542 3934 8534 3931 8530
      3927 8530
TIME...MOT...LOC 2343Z 328DEG 22KT 3922 8531 

$$

JAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 4:25 PM EDT, 2 hours 49 minutes earlier.

Area forecast discussion, Aug 25, 4:25 PM EDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
425 PM EDT Sat Aug 25 2018

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 232 PM EDT Sat Aug 25 2018

An upper level disturbance will result in some chances for
convection through Sunday. High pressure will build into the area
for the early parts of next week. A frontal system may affect the
area by the middle parts of next week.

&&

.NEAR TERM /Rest of This Afternoon and Tonight/...
Issued at 232 PM EDT Sat Aug 25 2018

Shower and thunderstorm activity expected to diminish across the
area over the next couple of hours as the upper disturbance
responsible moves off into Ohio.

Model data suggest that although the upper feature will move away, a
trailing vorticity lobe will hang back over the area through
tonight. This, coupled with an enhanced area of flow at 850mb, may
be enough to spark scattered convection from late this afternoon
through tonight. Will keep some chance PoPs going through tonight as
a result.

Deep layer shear and lapse rates are marginally favorable for strong
convection this afternoon and evening. Shear look to diminish by
late tonight.

Low level thicknesses suggest the GFS MOS guidance lows tonight look
reasonable.

&&

.SHORT TERM /Sunday through Tuesday/...
Issued at 232 PM EDT Sat Aug 25 2018

Model data suggest an upper ridge will expand across the Ohio and
Tennessee Valley regions during this period, while a short wave
trough moves across the northern Rockies and Plains early next week.

It appears that the air mass locally will be close to being capped
off, but not confident mid level temperatures will be warm enough
to hold off some convection, given attainable convective
temperatures and a highly unstable air mass. Models suggest that
there may still be a mid level vorticity lobe lingering over the
area as well. Based on above, would prefer to keep some small chance
PoPs going for Sunday.

After Sunday, appears the cap will strengthen and instability will
diminish as mid level temperatures warm. At this time, not really
seeing anything in the operational or ensemble data that suggests a
mentionable precipitation threat, so will go with a dry forecast
after Sunday.

Progged low level thicknesses suggest the GFS MOS highs on Sunday
look a little cool. Will nudge up the guidance about 2-4 degrees in
that period. The remainder of the periods look OK for now.

&&

.LONG TERM /Tuesday night through Saturday/...

Issued at 245 PM EDT Sat Aug 25 2018

ECMWF suggests a short wave passing through the upper midwest and
Great Lakes on Tuesday night and Wednesday. The tail of this
system looks to pass across Central Indiana and given the very
warm and humid air mass that will be in place...chances for
showers and storms appear reasonable.

On Thursday into Saturday....mainly zonal flow is found aloft with
little in the way of forcing dynamics. Meanwhile the ECMWF
suggests high pressure moving across the Great Lakes...providing
easterly flow to Central Indiana. As the High drifts farther east
on Saturday...warmer and more humid southerly flow will return to
Central Indiana. This will allow for at least a mention of
diurnally driven chances for rain on Saturday.

&&

.AVIATION /Discussion for the 252100Z IND TAF Update/...
Issued at 425 PM EDT Sat Aug 25 2018

Increased wind speed to 17 knots based on ob trends.

Previous discussion follows...

Issued at 125 PM EDT Sat Aug 25 2018

Mainly VFR conditions are expected this taf period.

Short wave exiting Central Indiana will bring an end to scattered
showers and storms. This should result in a return to VFR
conditions as weak ridging begins to build across Indiana late
this afternoon and tonight. Forecast soundings indicate mid level
subsidence and drying ...but lingering lower level moisture. Dew
point temps are expected to surge toward the 70s as seen upstream
and across Central and southern Illinois. This along with recent
rains may result in patchy fog overnight...particularly at the
more rural taf sites. For now...no MVFR fog will be included...but
be aware of this potential change in the future updates.

After any fog on Sunday morning...a quick return to VFR will be
expected as ridging builds aloft over the area.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...JAS
NEAR TERM...JAS
SHORT TERM...JAS
LONG TERM....Puma
AVIATION...JP/MK
Hazardous weather outlook, Aug 25, 4:34 PM EDT, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
434 PM EDT Sat Aug 25 2018

INZ021-028>031-035>049-051>057-060>065-067>072-261000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
434 PM EDT Sat Aug 25 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Thunderstorm activity is possible through tonight. Isolated
strong to severe storms are possible, mainly from late this afternoon
through the late evening hours.

Hazards: Cloud to ground lightning, heavy rainfall that may lead to
localized flooding, strong gusty winds that may result in isolated
damage, and hail.

Timing: Best chances for strong to severe storms through about
midnight EDT.

Discussion: A low pressure system moving across the Great Lakes will
result in the potential for thunderstorms activity through tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Outlook: Thunderstorm activity is possible on Sunday, and from
Tuesday night into Wednesday. Severe storms are not expected at this
time. A few storms could be strong during the middle portion of next
week as a frontal boundary moves into the area. Cloud to ground
lightning, brief heavy rain, and gusty winds are possible with any
storm.

The heat and humidity will return on Sunday. The heat index could
approach or even exceed 100 degrees during the afternoon hours from Sunday
to Tuesday.

Discussion: An upper ridge will expand into the Ohio Valley...
bringing oppressive conditions Sunday through the middle of next
week. A cold front arriving Wednesday will increase the threat for
thunderstorms and bring a cool down from the heat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Aug 25, 5:35 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
535 PM EDT SAT AUG 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             1 ESE WARREN PARK       39.77N 86.03W
08/25/2018  E0.75 INCH       MARION             IN   PUBLIC

&&

BHH
Local storm report, Aug 25, 5:49 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
549 PM EDT SAT AUG 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     1 ESE SPRING HILL       39.83N 86.17W
08/25/2018                   MARION             IN   PUBLIC

            TREE LIMBS AND POSSIBLY TREES DOWN IN CROWN
            CEMETARY. RECEIVED VIA TWITTER.

&&

BHH
Special weather statement, Aug 25, 5:50 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
550 PM EDT SAT AUG 25 2018

INZ048-056-057-252230-
Rush IN-Shelby IN-Hancock IN-
550 PM EDT SAT AUG 25 2018

...SPECIAL WEATHER STATEMENT...

At 548 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Beech Grove, or 12 miles southeast of Indianapolis,
moving southeast at 30 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Shelbyville, New Palestine, Morristown, Fairland, Manilla, Waldron
and Arlington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3962 8551 3942 8567 3964 8595 3974 8595
      3977 8593
TIME...MOT...LOC 2148Z 296DEG 25KT 3968 8594

MK
Local storm report, Aug 25, 6:38 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
638 PM EDT SAT AUG 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND DMG     RUSHVILLE               39.61N 85.45W
08/25/2018                   RUSH               IN   EMERGENCY MNGR

            SEVERAL TREES DOWN ACROSS THE COUNTY, ONE ON
            A HOUSE.

&&

MK
Local storm report, Aug 25, 6:59 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
659 PM EDT SAT AUG 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     RUSHVILLE               39.62N 85.45W
08/25/2018                   RUSH               IN   EMERGENCY MNGR

            TREE ON HOUSE. TIME ESTIMATED BY RADAR.

&&

BHH
Local storm report, Aug 25, 7:12 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
712 PM EDT SAT AUG 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             1 N GREENSBURG          39.36N 85.48W
08/25/2018  E1.75 INCH       DECATUR            IN   TRAINED SPOTTER

&&

BHH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 7:10 AM EDTSpecial Weather StatementINDMontgomery35 min
Aug 25, 8:22 AM EDTSevere Thunderstorm WarningINDClay, Greene, Owen, Sullivan, Vigo38 min
Aug 25, 8:53 AM EDTSpecial Weather StatementINDMorgan, Owen37 min
Aug 25, 4:06 PM EDTSpecial Weather StatementINDDelaware24 min
Aug 25, 4:58 PM EDTSpecial Weather StatementINDHancock32 min
Aug 25, 5:12 PM EDTSpecial Weather StatementINDMarion33 min
Aug 25, 5:50 PM EDTSpecial Weather StatementINDShelby40 min
Aug 25, 6:30 PM EDTSevere Thunderstorm WarningINDDecatur, Rush45 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.